Liposomal amphotericin B (L-AmB) is a lipid-associated formulation of amphotericin B, a broad spectrum anti fungal agent. Even though studies have shown L-AmB to have a much better safety record than the other formulations, several adverse events limits the use of L-AmB to some extent such as hepatotoxicity and also dose dependent anemia and thrombocytopenia. However liposomal amphotericin B induced pancytopenia is rarely seen. Here we report a 58 year old male diagnosed to have hydropneumothorax for which he was treated with IV antibiotics, steroids and oxygen supplementation. Injection Liposomal amphotericin B 5mg/kg was started as prophylaxis for fungal infection. Over a period of 15 days, the blood reports progressively showed abnormal blood counts appearing to be pancytopenia. Hemoglobin levels had dropped to 7.1 g/dl, RBC count decreased to 2.5 M/uL, platelet count to 38,000 cells/mm3, WBC count to 1.53 K/uL and Injection L-AmB was stopped. Management was initiated with several blood transfusions, iron supplementation and a stat dose of s/c erythropoetin injection 4000 IU and Inj Grafeel 300mcg once daily. As the drug was withheld, blood counts gradually improved. Physician should be aware of the risk of hematological toxicities with amphotericin B liposomal and should ensure frequent monitoring of blood counts while administering this drug. © 2017, Pharmainfo Publications. All rights reserved.
cited By 0
J. M. Philip and Meenu Vijayan, “Liposomal amphotericin B induced pancytopenia-a rare case report”, Journal of Pharmaceutical Sciences and Research, vol. 9, pp. 867-868, 2017.